Alert archive / California / Wind Advisories in 2019

Wind Advisory 11, NWS San Francisco Bay Area, CA

April 9, 20196 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Apr 9, 2019, 4:29 PM PDT for 6 counties in California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 4:29 PM PDT (23:29 UTC)
Expired
Apr 9, 2019, 8:00 PM PDT
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS76 KMTR 092329
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
429 PM PDT Tue Apr 9 2019

CAZ006-505-509-529-530-100300-
/O.NEW.KMTR.WI.Y.0011.190409T2329Z-190410T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Santa Cruz, Watsonville, Live Oak, Seaside, 
Monterey, and Marina
429 PM PDT Tue Apr 9 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect until 8 PM PDT this evening.

* WINDS...Northwest 25 to 35 mph with local gusts up to 45 mph.

* TIMING...Now through the first part of the evening.

* LOCATION...Along and near the coast.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
098 
WWUS76 KMTR 100251
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
751 PM PDT Tue Apr 9 2019

CAZ006-505-509-529-530-100400-
/O.EXP.KMTR.WI.Y.0011.000000T0000Z-190410T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Santa Cruz, Watsonville, Live Oak, Seaside, 
Monterey, and Marina
751 PM PDT Tue Apr 9 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Breezy northerly winds will continue this evening but gradually
decrease overnight. The period of strongest winds will end as the
sun goes down and daytime heating is lost. Wind gusts from 25 to
35 mph will still be possible but widespread gusts to 45 mph are
no longer expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 9, 1:44 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 1:44 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
144 PM PDT Tue Apr 9 2019

.SYNOPSIS...Blustery conditions this afternoon with strong
northwesterly winds. Seasonably cool and breezy conditions will
persist through midweek with the potential for isolated showers
returning Thursday night into Friday. Mainly dry weather is
forecast for the upcoming weekend.

&&

.DISCUSSION...as of 01:44 PM PDT Tuesday...Skies have cleared and
shower activity has ended from N to S across the Bay Area this
afternoon. There are a few afternoon cu building up around the
region, but KMUX radar imagery indicates showers mainly confined
to the Sierra. Despite the afternoon sunshine temperatures are
actually cooler than 24 hours ago. The cool down is thanks in part
to a passing cold front followed by cold air advection. Many sites
around the region are running 3 to 8 degrees colder. The cold air
advection also ushered in much strong winds. One word to describe
the rest of the afternoon will be Blustery. Gusty northerly winds
will persist through this evening before diminishing ever so
slightly overnight. Winds will still remain breezy on the higher
peaks well into Wednesday.

Weak ridging will develop over the region on Wednesday with a
slight upward trend in temperatures. The slight warm up will be
short lived as another weak system approaches from the north late
on Thursday. However, dry conditions will persist through
Thursday. A weak disturbance passing through the Sierra (semi
inside slider) will increase clouds across the region Thursday
into Friday. Previous model runs suggested a better chance for
some showers with this system, but today's model suite has really
backed off. Official forecast will reflect this trend and keep
some isolated showers confined to the higher peaks early Friday.
Regardless of the drier forecast the slider will give a another
shot of breezy conditions. 500mb heights and 850mb temperatures
warm late Friday into Saturday. The building ridge will lead to
warmer weather to kick off the weekend.

Medium range models still show the tail end of another passing
system bringing clouds and an isolated shower to the region early
next week.

&&

.AVIATION...As of 10:50 AM PDT Tuesday...For 18z tafs. Gusty
northerly winds are sweeping away the low clouds across the
region. Anticipate mainly clear skies through the forecast period.
Strong onshore flow will strengthen today with gusts of 25 to 35
kt across the region expected by the afternoon.

Vicinity of KSFO...VFR conditions will prevail through the
forecast period. West winds will strengthen today. Anticipate
sustained westerly winds of 20 to 30 kt with wind gusts around 35
to 40 kt through this afternoon and evening. An Airport Weather
Warning has been issued for KSFO for strong and gusty winds.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR conditions will prevail through the
forecast period. West winds will strengthen today with sustained
westerly winds of 10 to 20 kt and wind gusts to 25 kt expected
through this afternoon and evening.

&&

.MARINE...as of 8:43 AM PDT Tuesday...Strong high pressure will
build over the eastern Pacific today resulting in increasing
northerly winds across the coastal waters. Widespread gale force
winds are expected to develop by this afternoon. These winds will
generate steep fresh swell creating hazardous seas conditions over
the waters, especially for smaller vessels. Expect winds to
remain elevated through much of the week. Light to moderate
northwest swell will continue through the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm until 2 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 2 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 2 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 2 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 2 PM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 2 PM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar until 2 PM
             SCA...Mry Bay until 3 AM
             SCA...SF Bay until 3 AM

&&

PUBLIC FORECAST: MM
AVIATION: CW
MARINE: AS/CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.